Texas, 2022

Drought in Texas, March 1 to 23, 2022

March 1 to 23, 2022 · NWS SHV · 10 events in 10 counties and zones

Severe (D2) drought conditions continued across much of East and Northeast Texas through late March. This was in response to a prolonged period of dryness which began back in mid-summer 2021, coupled with above normal temperatures which persisted through much of the fall and early winter.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions continued across much of East and Northeast Texas through late March. This was in response to a prolonged period of dryness which began back in mid-summer 2021, coupled with above normal temperatures which persisted through much of the fall and early winter. Total rainfall amounts generally between 10-12 inches fell across these areas from August through December, which was around 50% or less of normal. Total rainfall in January was generally below average but increased in February and March to near the monthly averages. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 28, 11:00 PM CST, 1 hour earlier.

Area forecast discussion, Feb 28, 11:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Shreveport LA
1100 PM CST Mon Feb 28 2022

.AVIATION...

For the 01/06Z TAF period, VFR conditions will continue to largely
dominate our airspace with clouds limited to more cirrus moving in
from the west. This cirrus will likely mitigate any potential fog
development overnight as drier air continues to settle across the
region under strong sfc high pressure. Expect light and variable
winds to go calm overnight and then trend more S/SW at 5-10 kts on
Tuesday as high pressure shifts eastward.

/19/

&&

.PREV DISCUSSION... /issued 1000 PM CST Mon Feb 28 2022/

UPDATE...

A cool and quiet night is on tap with just some increasing cirrus
advancing into the region from the west. This may help to slightly
limit how far temperatures fall through the remainder of tonight
as overnight lows should eventually drop into the 30s areawide.
Other than some minor adjustments to cloud cover to account for
the increasing cirrus, the remainder of the forecast is on track.
Updated text products have been issued.

/19/

PREV DISCUSSION... /issued 244 PM CST Mon Feb 28 2022/

SHORT TERM.../Tonight through Tuesday Night/

Surface high pressure, combined with upper-level ridging, to
support stable conditions along with mainly scattered low-level
clouds across the region through Tuesday afternoon. However, very
high cirrus streaming east across the region will provide a thin
deck of cloud-cover at the higher levels of the atmosphere
overnight. Surface high pressure centered across the region to
also maintain light and variable winds overnight, becoming
southerly at around 5 mph on Tuesday as the surface high shifts
south. Overnight low temperatures tonight are forecast to fall
into the mid 30s with highs on Tuesday in the mid to upper 60s.

Upper-level flow to become nearly zonal on Tuesday evening allowing
for increased cloud cover areawide with some areas at times
becoming overcast during the overnight hours. Otherwise, stable
and dry conditions to persist through Tuesday night with lows in
the upper 30s to around 40 degrees areawide. /05/

LONG TERM.../Wednesday through Monday/

Weak W to E troughing remains progged to slowly slip SE through the
region Wednesday, exiting the area to the S by Thursday morning.
Drier air aloft should finally begin to erode the extensive cirrus
shield with the trough passage Wednesday/early Thursday, with upper
ridging expected to build E in its wake over the Srn Plains
Thursday, and into the Ozarks/Mid and Lower MS Valley Thursday
night. Sfc ridging that will remain anchored over the region this
afternoon through Wednesday is expected to slowly shift off to the E
Thursday, with a Srly low level return flow commencing and thus
allowing low level moisture advection to begin Thursday afternoon,
before increasing in earnest Friday especially over the Wrn half of
the region. The advertised warming trend will continue from mid to
late week as well, with above normal temps expected as temps climb
well into the 70s.

The upper ridging will shift E of the region Friday afternoon into
the SE CONUS/Cntrl Gulf of MX, with the flow aloft eventually
transitioning to SW into the weekend and at least early next week.
This will come ahead of a lead closed low that will dig through the
Great Basin Saturday and into the Rockies Sunday, reinforcing a cold
front SE through the Ozarks into Ern OK/N TX Sunday afternoon. With
the increasing moistening SW and low level flow Saturday, should
start to see isolated to sct convection develop over the region
along the SSWrly LLJ axis, with the extent of this convection
dependent of the strength of any ripples in the upper flow pattern.
Have remained conservative with pops Saturday/Saturday night with
slight chance to chance, before the aforementioned cold front comes
into play Sunday as it approaches the NW zones. Not buying the
initial frontal position the ECMWF is advertising Saturday
night/Sunday morning that may lay up from near the Red River of Srn
OK/N TX into SE OK/Wrn and Cntrl AR given the deep SWrly flow
regime, but believe that this front will come into play and help
focus more in the way of convection late Sunday through the day
Monday as it enters the region. Although some svr potential may
exist along and ahead of this front, especially as much above normal
temps in the upper 70s/lower 80s are expected, thus enhancing
instability, it will be dependent on time of day for available
instability as well as the timing/placement of the ejecting
shortwave energy/upper speed maxima to our NW over the Cntrl Plains
into the Midwest. Am not confident with the NBM's likely pops for
Days 6 and 7 (Sunday and Monday), and thus have toned down pops to high
chance for now with better consistency needed for the fropa and timing
of the ejecting trough. Should start to see a return to cooler temperatures
by the end of the long term period (Monday), although the unsettled
weather pattern looks to persist through at least midweek as the SW
flow aloft continues, and overrunning may increase atop the shallow
cool air dome.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  37  68  40  73 /   0   0   0   0
MLU  35  68  40  72 /   0   0   0   0
DEQ  33  70  35  74 /   0   0   0   0
TXK  38  68  41  72 /   0   0   0   0
ELD  34  69  37  73 /   0   0   0   0
TYR  38  68  41  73 /   0   0   0   0
GGG  36  69  39  73 /   0   0   0   0
LFK  35  70  40  74 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/05/15
Hazardous weather outlook, Feb 28, 5:27 AM CST, 18 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
527 AM CST Mon Feb 28 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011130-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
527 AM CST Mon Feb 28 2022

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Cass

When
March 1, 12:00 AM CST to March 23, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Drought, Marion

When
March 1, 12:00 AM CST to March 23, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Drought, Harrison

When
March 1, 12:00 AM CST to March 23, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Drought, Panola

When
March 1, 12:00 AM CST to March 23, 11:59 PM CST
Where
Panola forecast zone
Reported by
Drought Monitor
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Drought, Rusk

When
March 1, 12:00 AM CST to March 23, 11:59 PM CST
Where
Rusk forecast zone
Reported by
Drought Monitor
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Drought, Cherokee

When
March 1, 12:00 AM CST to March 23, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Drought, Nacogdoches

When
March 1, 12:00 AM CST to March 23, 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
Drought Monitor
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Drought, Shelby

When
March 1, 12:00 AM CST to March 23, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Drought, San Augustine

When
March 1, 12:00 AM CST to March 23, 11:59 PM CST
Where
San Augustine forecast zone
Reported by
Drought Monitor
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Drought, Angelina

When
March 1, 12:00 AM CST to March 23, 11:59 PM CST
Where
Angelina forecast zone
Reported by
Drought Monitor
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016561, 1016563, 1016564, 1016565, 1016566, 1016567, 1016568, 1016569, 1016571, 1016572.